Traveling with PMR

Posted by kmb181 @kmb181, Jul 31 11:56am

I am thinking about taking a cross country trip, for the first time in six years. My close cousin is getting married.
Most days my PMR pain is still high, even on 6-8mg. of Methylprednisolone. It gets a little better as the day goes on, but most days I have to push myself.
I am trying to decide between flying, or taking the train in a roomette.
Can anybody weigh in on the pros and cons of these options?
I am worried about not enjoining the trip if I’m in pain, but I have already missed out on so much in life.
Kathy

Interested in more discussions like this? Go to the Polymyalgia Rheumatica (PMR) group.

Hi Kathy @kmb181, My first thoughts are you shouldn't have high level of pain unless your prednisone or methylprednisone dose is too low (tapering too fast?). I always kept a daily pain scale log rating my PMR pain from 0 to 10. I could normally handle a 1 or 2 level pain when tapering but if it got much higher I upped my prednisone dose by half of the previous dose that I tapered down to.

That said, I think family events are important and if there's a way, I would go for it. I'm thinking less time on the plane equals less opportunity for the pain to get worse. Have you thought about asking your rheumatologist to see if they might have some thoughts on your pain or suggestions to help you make the trip?

REPLY

@kmb181 At what level of prednisone did you last feel comfortable?

REPLY
@kmeikle1

@kmb181 At what level of prednisone did you last feel comfortable?

Jump to this post

I had been doing okay on 6mg., ( maybe around a level 3 in pain). But, we just moved, and I pushed myself too much. I am really feeling it the last 3 days, at around a 7-8. Couldn’t get comfortable to sleep last night. And, nausea.
I have a call in to my Rheumatologist. Hopefully she will get back to me soon.
I am feeling like I have had a huge set back. This seems to keep happening. Very disappointing.
I lost 13 pounds, I really do not want to have to go way up again on my dose.😞

REPLY
@kmb181

I had been doing okay on 6mg., ( maybe around a level 3 in pain). But, we just moved, and I pushed myself too much. I am really feeling it the last 3 days, at around a 7-8. Couldn’t get comfortable to sleep last night. And, nausea.
I have a call in to my Rheumatologist. Hopefully she will get back to me soon.
I am feeling like I have had a huge set back. This seems to keep happening. Very disappointing.
I lost 13 pounds, I really do not want to have to go way up again on my dose.😞

Jump to this post

Sometimes at the low doses just going up 1/2 to 1 mg can make a difference. If it were me and my PMR pain flared up to a 7 or 8, I might just bump up my dose to half of my previous taper. I found this helped me keep on my tapering schedule without going all the way back to my previous dose.

REPLY
@kmb181

I had been doing okay on 6mg., ( maybe around a level 3 in pain). But, we just moved, and I pushed myself too much. I am really feeling it the last 3 days, at around a 7-8. Couldn’t get comfortable to sleep last night. And, nausea.
I have a call in to my Rheumatologist. Hopefully she will get back to me soon.
I am feeling like I have had a huge set back. This seems to keep happening. Very disappointing.
I lost 13 pounds, I really do not want to have to go way up again on my dose.😞

Jump to this post

@kmb181 Don't be too discouraged. You had a big event (your move) and pushed yourself too much. If you feel this is a flare, general recommendation is to increase your dose 5 mgs. for 5-10 days and then go directly back down to where you last felt good. Once you are stable again, try not to yo-yo. Only reduce your dose when you feel good and then only by 10% (or less). Even with a good rheumatologist you have to figure out a lot of this on your own by listening to your body.

REPLY
@kmeikle1

@kmb181 Don't be too discouraged. You had a big event (your move) and pushed yourself too much. If you feel this is a flare, general recommendation is to increase your dose 5 mgs. for 5-10 days and then go directly back down to where you last felt good. Once you are stable again, try not to yo-yo. Only reduce your dose when you feel good and then only by 10% (or less). Even with a good rheumatologist you have to figure out a lot of this on your own by listening to your body.

Jump to this post

Thank you.
I try not to be discouraged, but 7 years has been a long time. It starts to weigh on me when I cannot do things, and the pain gets worse.
I have missed out on so many things because of it. When I push myself, I relapse. Vicious cycle.
I heard back from my Rheumatologist, and I am increasing my dose of Medrol for 5-10 days. Hopefully this will knock my pain level back down. 🤞
And, I get my Sediment, and CRP checked next week, along with all my other bw.
My Rheumatologist wants to start me on injectable Methotrexate, to try and wean me down, and maybe off the Medrol. I tried oral Methotrexate, and it made me very sick, and did not help with the pain, so I am a little hesitant.

REPLY
@kmb181

Thank you.
I try not to be discouraged, but 7 years has been a long time. It starts to weigh on me when I cannot do things, and the pain gets worse.
I have missed out on so many things because of it. When I push myself, I relapse. Vicious cycle.
I heard back from my Rheumatologist, and I am increasing my dose of Medrol for 5-10 days. Hopefully this will knock my pain level back down. 🤞
And, I get my Sediment, and CRP checked next week, along with all my other bw.
My Rheumatologist wants to start me on injectable Methotrexate, to try and wean me down, and maybe off the Medrol. I tried oral Methotrexate, and it made me very sick, and did not help with the pain, so I am a little hesitant.

Jump to this post

@kmb181 I'm three years in and have my days too. I've not heard of Medrol. Do you take that instead of prednisone? I've done enough research on methotrexate to know that I won't try it and my Rheumy agrees.

REPLY
@kmeikle1

@kmb181 I'm three years in and have my days too. I've not heard of Medrol. Do you take that instead of prednisone? I've done enough research on methotrexate to know that I won't try it and my Rheumy agrees.

Jump to this post

I don’t like the idea of the injectable methotrexate, and all of the side effects either.
I have started having some issues with heartburn, and stomach. She’s worried about my long term use of steroids now on my body.
She switched me from Pred to Methylprednisolone. It works so much better for me. I was getting rashes, red bumps, and having some other issues with the Pred.
It all went away when I switched over to the Methylprednisolone. It is stronger than Pred. I like it better.

REPLY

@kmb181 Thanks. It's good to know there is an alternative with methylprednisolone. I had heard of it, but didn't realize it was stronger with fewer side effects.

REPLY
@johnbishop

Hi Kathy @kmb181, My first thoughts are you shouldn't have high level of pain unless your prednisone or methylprednisone dose is too low (tapering too fast?). I always kept a daily pain scale log rating my PMR pain from 0 to 10. I could normally handle a 1 or 2 level pain when tapering but if it got much higher I upped my prednisone dose by half of the previous dose that I tapered down to.

That said, I think family events are important and if there's a way, I would go for it. I'm thinking less time on the plane equals less opportunity for the pain to get worse. Have you thought about asking your rheumatologist to see if they might have some thoughts on your pain or suggestions to help you make the trip?

Jump to this post

I have been keeping a daily log, but did not think of using the pain scale rating my pain. Great idea. Will start now.

REPLY
Please sign in or register to post a reply.
  Request Appointment